Alert archive / New Mexico / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 91, NWS El Paso, TX

November 2, 2014Doña Ana County, New Mexico; El Paso County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Nov 2, 2014, 3:44 PM MST for Doña Ana County, New Mexico; El Paso County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 2, 2014, 3:44 PM MST (22:44 UTC)
Expired
Nov 2, 2014, 4:15 PM MST
In force
31 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

Counties Doña Ana County, NM, El Paso County, TX

The radar

The El Paso radar (KEPZ), 21 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.7 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2014-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2014-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
2040 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

907 
WUUS54 KEPZ 022244
SVREPZ
NMC013-TXC141-022315-
/O.NEW.KEPZ.SV.W.0091.141102T2244Z-141102T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
344 PM MST SUN NOV 2 2014

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO...
  NORTHWESTERN EL PASO COUNTY IN SOUTHWEST TEXAS...

* UNTIL 415 PM MST

* AT 342 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES WEST OF WEST EL PASO...
  MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NORTHEAST EL PASO...
  WEST EL PASO...
  SUNLAND PARK...
  CHAPARRAL...
  ANTHONY...
  ANTHONY GAP...
  SANTA TERESA...
  LA UNION...
  WESTWAY...
  VINTON...
  FRANKLIN MOUNTAINS STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND
AWAY FROM WINDOWS.

&&

LAT...LON 3224 10638 3179 10639 3179 10673 3192 10676
TIME...MOT...LOC 2244Z 243DEG 35KT 3189 10670

$$

JMG
2 follow-up statements
311 
WWUS54 KEPZ 022301
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
401 PM MST SUN NOV 2 2014

NMC013-TXC141-022315-
/O.CON.KEPZ.SV.W.0091.000000T0000Z-141102T2315Z/
EL PASO TX-DONA ANA NM-
401 PM MST SUN NOV 2 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
DONA ANA AND NORTHWESTERN EL PASO COUNTIES UNTIL 415 PM MST...

AT 359 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR ANTHONY...MOVING NORTHEAST AT 40
MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  NORTHEAST EL PASO...
  WEST EL PASO...
  CHAPARRAL...
  ANTHONY...
  ANTHONY GAP...
  WESTWAY...
  VINTON...
  FORT BLISS...
  FRANKLIN MOUNTAINS STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND
AWAY FROM WINDOWS.

&&

LAT...LON 3201 10662 3224 10638 3179 10639 3179 10654
TIME...MOT...LOC 2302Z 243DEG 35KT 3197 10652

$$

JMG
312 
WWUS54 KEPZ 022314
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
414 PM MST SUN NOV 2 2014

NMC013-TXC141-022324-
/O.EXP.KEPZ.SV.W.0091.000000T0000Z-141102T2315Z/
EL PASO TX-DONA ANA NM-
414 PM MST SUN NOV 2 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DONA ANA AND
NORTHWESTERN EL PASO COUNTIES WILL EXPIRE AT 415 PM MST...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS.  HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3201 10662 3224 10638 3179 10639 3179 10654
TIME...MOT...LOC 2314Z 243DEG 35KT 3202 10640

$$

JMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 2, 3:04 PM MST, 40 minutes earlier.

Area forecast discussion, Nov 2, 3:04 PM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
304 PM MST SUN NOV 2 2014

.SYNOPSIS...
WE WILL SEE A CHANCE FOR RAIN TONIGHT AND INTO MONDAY. COOLER AIR
WILL FILTER INTO THE AREA AND TEMPERATURES ON TUESDAY AND
WEDNESDAY WILL BE 5 TO 7 DEGREES BELOW NORMAL. WE'LL SEE PLENTY OF
SUN WITH NEAR NORMAL TEMPERATURES FOR THE END OF THE COMING WEEK.

&&

.DISCUSSION...
AS EXPECTED AN APPROACHING UPPER LEVEL STORM SYSTEM WAS ABLE TO
GRAB SOME MOISTURE OUT OF MEXICO AND SPREAD SOME THUNDERSTORMS
ACROSS THE AREA. THE TROUGH WILL BE SLOW TO MOVE THROUGH US
SO WITH IT STILL TO OUR WEST THERE WILL CONTINUE TO BE A THREAT
EAST OF THE RIO GRANDE FOR SOME RAIN ON MONDAY. AFTER THE TROUGH
SWINGS BY ON MONDAY IT WILL USHER IN DRIER AND COOLER AIR. ON
TUESDAY THE TROUGH WILL BE TO OUR SOUTHEAST AND WE WILL SEE MOSTLY
SUNNY SKIES BUT WITH TEMPERATURES RUNNING 5 TO 7 DEGREES BELOW
NORMAL. BY MIDWEEK INTO THE END OF THE WEEK WE WILL SEE A DRY
NORTHWEST FLOW ALOFT SO WE WILL BE SUNNY BUT TEMPERATURES WILL
STILL RUN A FEW DEGREES BELOW NORMAL. FOR THE END OF THE WEEK WE
WILL SEE NEAR NORMAL TEMPERATURES THEN AS WE HEAD INTO THE WEEKEND
ANOTHER COLD FRONT WILL TRY AND MOVE ACROSS THE AREA. I WASN'T TO
IMPRESSED WITH THE 12Z RUN OF THE GFS WITH THE FRONT BUT THE 18Z
IS A LITTLE STRONGER. I JUST TOOK A LOOK AT THE THE LATEST ECMWF
AND IT ALSO HAS A DECENT FRONT ON SATURDAY SO WE MAY NEED TO BEGIN
TO TREND THE WEEKEND TEMPERATURES A LITTLE LOWER. BUT AFTER
TONIGHT AND MONDAY WE LOOKED TO STAY DRY INTO NEXT WEEKEND.

&&

.AVIATION...VALID 03/0000Z - 04/0000Z...
LARGE UPPER LEVEL TROUGH MOVING INTO THE SOUTHWEST WILL CONTINUE TO
GENERATE SCT -TSRAGS/WND VRB25G45KT/CIGS 040-070 THROUGH 10Z MAINLY
WEST OF THE RIO GRANDE VALLEY...AND THROUGH 04/00Z FOR HUDSPETH AND
EASTERN EL PASO COUNTIES.  SKIES WILL GRADUALLY CLEAR SOME FROM WEST
TO EAST STARTING MONDAY MORNING...WITH SCT-BKN040-070 SCT 090-130
AND ISOLD -TSRAGS...AS THE TROUGH AXIS STILL LAGS TO OUR WEST OVER
EASTERN AZ BY MONDAY AFTERNOON.  MDT OCNL SVR TURBC SFC-150 ALG TO
50 SM EAST OF AREA MTNS.  LGT-MDT TURBC SFC-150 ELSEWHERE THROUGH
03Z...WITH LGT-MDT TURBC 020-150 UNTIL 17Z.  TURBC RETURNING TO SFC
THEREAFTER.

&&

.FIRE WEATHER...
LARGE UPPER LEVEL TROUGH WILL SERVE AS THE NEXT WEATHER IMPACT MAKER
FOR THE NEXT FEW DAYS...AS IT SLOWLY SWINGS THROUGH THE SOUTHERN
ROCKIES.  A SHIFT TO STRENGTHENING SOUTHWEST WINDS AND ISOLATED TO
SCATTERED STORMS WITH SMALL HAIL...WILL BE THE MAIN THREATS FOR US
THROUGH MONDAY.  STORM THREAT ENDS FROM WEST TO EAST. LOOK FOR WEST
WINDS 15-25 MPH EARLY MONDAY...WEAKENING MONDAY AFTERNOON BEFORE A
STRONG COLD FRONT MOVES THROUGH EARLY MONDAY EVENING. DRIER AND MUCH
COOLER AIR WILL FLOW IN FROM THE NORTH MONDAY NIGHT...ALLOWING
LOWLAND HIGHS TO FALL TO THE 60S TUESDAY THROUGH THURSDAY.
OTHERWISE LIGHT WINDS AND MOSTLY SUNNY SKIES WILL BE ON TAP AFTER
MONDAY.  HIGHS SHOULD CLIMB BACK TO THE LOWER 70S DESERTS...TO
AROUND 60 FOR AREA MOUNTAINS...WHICH IS NORMAL FOR THIS TIME OF
YEAR.

MIN RH MONDAY WILL RANGE FROM THE THE UPPER 20S LOWLANDS...TO LOWER
UPPER 40S MOUNTAINS.  VALUES FALL 5-10 PERCENT MONDAY AND 5% MORE
MIDWEEK...FOR LOWLAND READINGS NEAR 20% AND LOWER 30% RANGE FOR AREA
MOUNTAINS BY WEEKS END.

GOOD TO VERY GOOD VENT RATES CAN BE EXPECTED MONDAY...FALLING TO
POOR - FAIR TUESDAY.  VALUES SHOULD CLIMB BACK TO GOOD - VERY GOOD
WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 58  72  46  64  43 /  50  30   0   0   0
SIERRA BLANCA           57  69  44  60  40 /  40  20  20  10   0
LAS CRUCES              52  71  39  63  39 /  50  20   0   0   0
ALAMOGORDO              55  70  42  56  39 /  50  30   0   0   0
CLOUDCROFT              39  52  23  39  25 /  50  40  10   0   0
TRUTH OR CONSEQUENCES   55  67  38  59  40 /  40  10   0   0   0
SILVER CITY             48  68  38  57  37 /  30  10   0   0   0
DEMING                  51  71  39  63  38 /  40  10   0   0   0
LORDSBURG               49  70  37  62  35 /  30  10   0   0   0
WEST EL PASO METRO      56  71  43  63  42 /  50  30   0   0   0
DELL CITY               52  71  44  60  38 /  40  20  20  10   0
FORT HANCOCK            56  74  48  66  41 /  40  20  10  10   0
LOMA LINDA              59  71  45  60  39 /  50  30   0   0   0
FABENS                  51  72  43  64  40 /  50  30   0   0   0
SANTA TERESA            55  71  41  63  40 /  50  30   0   0   0
WHITE SANDS HQ          56  70  43  62  43 /  50  30   0   0   0
JORNADA RANGE           46  70  36  62  34 /  50  20   0   0   0
HATCH                   49  70  39  62  35 /  40  10   0   0   0
COLUMBUS                54  71  41  64  41 /  40  10   0   0   0
OROGRANDE               56  70  43  60  43 /  50  30   0   0   0
MAYHILL                 44  59  29  47  26 /  50  40  20   0   0
MESCALERO               43  58  25  46  26 /  50  40  10   0   0
TIMBERON                40  58  28  46  27 /  50  40  10   0   0
WINSTON                 43  61  28  53  33 /  40  10   0   0   0
HILLSBORO               53  70  39  59  39 /  40  10   0   0   0
SPACEPORT               48  69  35  61  35 /  40  10   0   0   0
LAKE ROBERTS            44  65  30  54  32 /  40  10   0   0   0
HURLEY                  50  70  39  60  38 /  40  10   0   0   0
CLIFF                   45  68  35  58  31 /  30  10   0   0   0
MULE CREEK              43  66  32  57  28 /  30  10   0   0   0
FAYWOOD                 53  71  39  60  39 /  40  10   0   0   0
ANIMAS                  48  68  39  64  40 /  40  10   0   0   0
HACHITA                 51  70  38  63  38 /  30  10   0   0   0
ANTELOPE WELLS          52  71  39  63  39 /  40  10   0   0   0
CLOVERDALE              46  70  32  63  32 /  40  10   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

BRICE/TRIPOLI
Hazardous weather outlook, Nov 2, 5:45 AM MST, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
645 AM MDT SUN  NOV 02 2014

NMZ401>417-TXZ418>424-031130-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
645 AM MDT SUN NOV 02 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WITH MOST ACTIVITY THIS
AFTERNOON AND THIS EVENING. A FEW STORMS MAY PRODUCE WIND GUSTS TO
60 MPH AND HAIL UP TO AN INCH IN DIAMETER. LOCALLY HEAVY RAINS
POSSIBLE WITH RAINFALL AMOUNTS GREATER THAN AN INCH OVER A FEW
LOCATIONS. ALSO BREEZY TO WINDY ACROSS THE REGION WITH GUSTS AROUND
30 TO 40 MPH THIS AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ALSO EXPECTED ON
MONDAY WITH UP TO A QUARTER INCH OF RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT TO MONITOR FOR
THUNDERSTORMS PRODUCING STRONG WINDS...HAIL AND LOCALLY HEAVY RAINS.

ROGASH

In the hours before

Special weather statement, Nov 2, 2:17 PM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
217 PM MST SUN NOV 2 2014

NMZ410>413-417-022200-
CENTRAL TULAROSA BASIN NM-NORTHERN DONA ANA COUNTY NM-OTERO MESA
NM-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY NM-SOUTHERN TULAROSA BASIN
NM-
217 PM MST SUN NOV 2 2014

...STRONG THUNDERSTORMS THREATENING EASTERN DONA ANA AND WESTERN
OTERO COUNTIES THROUGH 300 PM MST...

AT 215 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 16 MILES EAST OF LAS CRUCES...MOVING NORTHEAST
AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  WHITE SANDS MAIN POST...
  ORGAN...
  AGUIRRE SPRINGS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3282 10627 3254 10579 3219 10647 3240 10665
TIME...MOT...LOC 2117Z 230DEG 37KT 3234 10650

JMG

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 2, 1:59 PM MSTSevere Thunderstorm WarningEPZDoña Ana31 min
Nov 2, 2:17 PM MSTSpecial Weather StatementEPZOtero43 min
Nov 2, 2:31 PM MSTSevere Thunderstorm WarningEPZOtero29 min
Nov 2, 4:42 PM MSTSpecial Weather StatementEPZEl Paso48 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2014Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.